Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Sioux Falls, SD

July 10, 2011Lake County, Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 10, 2011, 3:58 AM CDT for Lake County, Minnehaha County, Moody County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 3:58 AM CDT (08:58 UTC)
Expired
Jul 10, 2011, 7:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lake County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:00 AM CDTFLASH FLOODDell Rapids, SDSEVERAL ROADS IN AND NEAR DELL RAPIDS COVERED BY WATER. BETWEEN 600 AM AND 630 AM CDT FLOODING OF ROCKY RUN CREEK FORCED CLOSURE OF SOUTH DAKOTA HIGHWAY 115 ON THE SOUTH END OF DELL RAPIDS. THE ROAD WAS STILL FLOODED AND CLOSED AT 750 AM CDT.
Jul 10, 7:00 AM CDTHEAVY RAIN 62 Nw Dell Rapids, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WGUS53 KFSD 100858
FFWFSD
SDC079-099-101-101200-
/O.NEW.KFSD.FF.W.0023.110710T0858Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 700 AM CDT

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO 
TO FOUR INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA...WITH 
UP TO AN ADDITIONAL INCH OF RAINFALL EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHESTER...COLMAN...COLTON...DELL RAPIDS...LAKE HERMAN STATE PARK
  AND TRENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4399 9658 4376 9659 4376 9713 4385 9713
      4385 9715 4399 9720

$$


BT
1 follow-up statement
302 
WGUS73 KFSD 100934
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT SUN JUL 10 2011

SDC079-099-101-101200-
/O.CON.KFSD.FF.W.0023.000000T0000Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOODY SD-MINNEHAHA SD-LAKE SD-
434 AM CDT SUN JUL 10 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LAKE...
NORTHERN MINNEHAHA AND SOUTHWESTERN MOODY COUNTIES UNTIL 700 AM
CDT...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED FIVE TO SIX INCHES ACROSS THE WARNED AREA. 
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH 
ADDITIONAL THUNDERSTORMS THAT KEEP REGENERATING ACROSS THE AREA. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BALTIC...CHESTER...COLMAN...COLTON...DELL RAPIDS...LAKE
HERMAN STATE PARK AND TRENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4399 9658 4376 9659 4376 9713 4385 9713
      4385 9715 4399 9720

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:37 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 10, 3:37 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT SUN JUL 10 2011

.DISCUSSION...
A SMALL COMPLEX OF THUNDERSTORMS WILL WORK EAST THROUGH EAST CENTRAL
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA EARLY THIS MORNING. SOME
SPOTTY HIGHER WINDS AND HEAVY RAIN WILL BE THE MAIN THREAT AS THIS
PASSES. THE BETTER CHANCES WILL LIKELY BE BEFORE 12-14Z. AFTER THIS
EXPECT A FAIRLY QUIET AND HUMID DAY. BY LATE AFTERNOON AND EVENING
STILL PLANNING ON A WEAK IMPULSE TO MOVE FROM COLORADO INTO THE
AREA...WHICH COULD SPARK SOME THUNDERSTORMS DURING THIS TIME.
HOWEVER...AS MENTIONED IN THE PREVIOUS DISCUSSION...SOME CONCERN
ABOUT WHAT WILL FIRE IN NORTHEAST KANSAS...EASTERN NEBRASKA AND
WESTERN KANSAS WITH ENERGY THAT WRAPS TO THE NORTH AND A BETTER
BOUNDARY. THIS WILL KEEP POPS IN THE CHANCES CATEGORY FOR THE MOST
PART. WITH PWAT VALUES AROUND 1.80 INCHES AGAIN AND CAP VALUES
LIKELY APPROACHING 3500 J/KG...HEAVY RAIN WILL BE A THREAT.
ESPECIALLY WITH MARGINAL SHEAR PROFILES. ALTHOUGH THE LOW LEVEL JET
DOES INCREASE A BIT EARLY THIS EVENING SO CANNOT RULE OUT ANOTHER
MCS IN THE AREA WITH SOME SEVERE WEATHER. OTHERWISE A VERY WARM AND
HUMID DAY WITH DEW POINTS IN THE LOWER TO MID 70S AND HIGHS FROM THE
MID 80S TO POSSIBLY MID 90S. THIS WILL CREATE SOME HEAT INDICES
AROUND 100 DEGREES THIS AFTERNOON. AND WITHOUT MUCH WIND IT WILL
FEEL PRETTY UNCOMFORTABLE.

THIS TIME AROUND...WHICH DOES HAVE SOME CONSISTENCY FROM
YESTERDAY...THE MODELS ARE HINTING THAT MONDAY NIGHT INTO TUESDAY
WILL BE THE HIGHEST THREAT FOR HEAVY RAIN AND SEVERE THUNDERSTORMS.
A MARGINALLY BETTER WAVE EXPECTED TO MOVE ONTO THE PLAINS AND
INCREASE LOW LEVEL WIND FIELD WHICH WILL AID IN PRODUCING BETTER
SHEAR VALUES. WHEN COUPLED WITH FAIRLY STRONG INSTABILITY A
POTENTIALLY MORE ORGANIZED SEVERE WEATHER THREAT WILL EXIST. STILL
VERY HUMID BUT WITH ADDITIONAL CLOUD COVER MAY NOT BE QUITE AS HOT
SO SHOOTING FOR MAINLY 80S FOR HIGHS ON MONDAY. TUESDAY HIGHS VERY
DEPENDENT UPON CONVECTION BUT WILL CUT BACK A BIT WITH A LITTLE MORE
CONFIDENCE IN CLOUDS AND THUNDERSTORMS. WILL AIM FOR HIGHS IN THE
70S TO LOWER 80S.

&&

.AVIATION...

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jul 9, 10:51 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SAT JUL 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1051 AM CDT SAT JUL 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BECOME POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS AREAS MAINLY SOUTH OF INTERSTATE
90. THE BETTER CHANCES WILL THEN PUSH INTO NORTHWEST IOWA BY LATE
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH WIND
GUSTS TO 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

FLOODING...
RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
NIGHT...WITH A FEW OF THESE STORMS POTENTIALLY BECOMING SEVERE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
65 MPH AND HAIL TO THE SIZE OF GOLF BALLS. ALONG WITH THE SEVERE
THREAT WILL ALSO BE A THREAT FOR HEAVY RAINFALL BOTH TONIGHT AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 10, 3:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLASH FLOOD      CHESTER                 43.89N 96.93W
07/10/2011                   LAKE               SD   EMERGENCY MNGR

            WATER WAS REPORTED OVER A FEW ROADS IN SOUTHEASTERN LAKE
            COUNTY.

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:58 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner47 min
Jul 10, 12:19 AM CDTSevere Thunderstorm WarningFSDMcCook26 min
Jul 10, 6:28 AM CDTRiver Flood WarningFSDMinnehaha, Moody29 hr
Jul 10, 6:31 AM CDTAreal Flood WarningFSDLake, Minnehaha, Moody12 hr
Jul 10, 6:45 AM CDTRiver Flood WarningFSDMinnehaha52 hr
Jul 10, 9:55 AM CDTRiver Flood WarningFSDLincoln, Minnehaha25 hr
Jul 10, 9:55 AM CDTRiver Flood WarningFSDLincoln, Union14 days
Jul 10, 9:55 AM CDTRiver Flood WarningFSDUnion13 days
Jul 10, 10:06 AM CDTRiver Flood WarningFSDMinnehaha, Moody25 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.